Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 102, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 29, 2018, 2:51 PM CDT for Marshall County, Pottawatomie County, Riley County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 2:51 PM CDT (19:51 UTC)
- Expired
- May 29, 2018, 3:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:55 PM CDT | HAIL 1 | Randolph, KS | MOSTLY PEA SIZED HAIL, BUT UP TO QUARTERS. 60 MPH WIND GUSTS ALSO REPORTED AT THE ONSET OF THIS STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
480
WUUS53 KTOP 291951
SVRTOP
KSC117-149-161-292030-
/O.NEW.KTOP.SV.W.0102.180529T1951Z-180529T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
251 PM CDT TUE MAY 29 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Riley County in northeastern Kansas...
Northwestern Pottawatomie County in northeastern Kansas...
Southwestern Marshall County in northeastern Kansas...
* Until 330 PM CDT
* At 251 PM CDT, a severe thunderstorm was located over Randolph,
moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Randolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3939 9665 3941 9684 3957 9684 3957 9681
3961 9681 3961 9661
TIME...MOT...LOC 1951Z 183DEG 16KT 3941 9675
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
913
WWUS53 KTOP 292005
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
305 PM CDT TUE MAY 29 2018
KSC149-292013-
/O.CAN.KTOP.SV.W.0102.000000T0000Z-180529T2030Z/
Pottawatomie-
305 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POTTAWATOMIE
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central and northeastern Kansas.
LAT...LON 3954 9663 3952 9664 3951 9664 3950 9666
3947 9667 3948 9668 3946 9669 3946 9671
3945 9672 3945 9683 3957 9684 3957 9681
3961 9681 3961 9661
TIME...MOT...LOC 2003Z 183DEG 16KT 3946 9675
$$
KSC117-161-292030-
/O.CON.KTOP.SV.W.0102.000000T0000Z-180529T2030Z/
Riley-Marshall-
305 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTH CENTRAL RILEY AND SOUTHWESTERN MARSHALL COUNTIES...
At 303 PM CDT, a severe thunderstorm was located near Randolph,
moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. Spotters reported quarter size
hail and 60 mph wind gusts in Randolph at 255 PM.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Riley and southwestern Marshall Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3954 9663 3952 9664 3951 9664 3950 9666
3947 9667 3948 9668 3946 9669 3946 9671
3945 9672 3945 9683 3957 9684 3957 9681
3961 9681 3961 9661
TIME...MOT...LOC 2003Z 183DEG 16KT 3946 9675
HAIL...1.00IN
WIND...60MPH
$$851
WWUS53 KTOP 292015
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
315 PM CDT TUE MAY 29 2018
KSC117-161-292025-
/O.CAN.KTOP.SV.W.0102.000000T0000Z-180529T2030Z/
Riley-Marshall-
315 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RILEY AND
SOUTHWESTERN MARSHALL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central and northeastern Kansas.
LAT...LON 3954 9663 3952 9664 3951 9664 3950 9666
3947 9667 3948 9668 3946 9669 3946 9671
3945 9672 3945 9683 3957 9684 3957 9681
3961 9681 3961 9661
TIME...MOT...LOC 2014Z 183DEG 16KT 3952 9675
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:42 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 29, 12:42 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1242 PM CDT Tue May 29 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 407 AM CDT Tue May 29 2018 Early this morning, an outflow boundary continues to advance east across the region. This is from earlier convection that has been supported by an upper wave lifting through the region which has been easily visible on GOES-16 imagery and extends up to the parent low rotating over the High Plains of CO into southeastern WY. Several short lived storms have been isolated to scattered over the area early this morning as the main outflow moved into a region of higher theta-e air. But, storms have been diminishing in coverage with some elevated spotty storms remaining over the Flint Hills area and then a stronger storm exiting Brown Co area. More significant upper trough continues to advance through the Four Corners region around the low pressure system and will become a more important feature for this afternoons round of convection with surface boundaries mainly west of the area. Lingering outflow boundaries settling out this morning will make it more clear exactly where the focus for storm development will be with heating of the day today. With outflow moving through the area, lows this morning should fall into the mid to upper 60s. Showers and some non-severe storms could linger into the early morning hours before subsidence behind the first wave works more fully into the region. Do expect some clearing takes place into late morning. As it becomes apparent where outflow boundaries have become more established then the exact set up for the this afternoon will become more apparent overall. So, some uncertainty in the forecast does remain for that reason at this hour. With that said, most guidance is hinting at the overall set up being that storms form along the lee trough over western into central NE as the more vigorous shortwave lifts into the region taking on a slight negative tilt to its axis. With differential cyclonic vorticity advection ahead of this feature and cooling of mid level lapse rates over the region, MLCAPE values should generally increase to the 1500-2000 J/kg range as convective temps are reached into the mid afternoon as temps climb to around 90 degrees. Along with the orientation of the wave, deep layer shear values should increase on the order of 35-40 kts over some areas. Some discrete storms may form initially with a more orthogonal component to the flow. But, stronger forcing with the wave should allow for convection to undergo several mergers early as an MCS develops and is progged by several operational models and the HREF members to move into the area late afternoon into early evening. Better discrete storms form with surface low pressure and dryline bulge off to the south over southern KS into OK vicinity. This appears to be the best area of instability as well with H85 theta-e ridge extending from northeast OK into south central KS. Expecting that the southern flank of this overall line of storms that does form from roughly central NE into portions of the OK panhandle region to be the favored portion later in the evening. Do expect storms that move into the region to pose mainly a large hail threat early on to a more damaging wind threat as storms grow upscale and generally advance to the east southeast through the area. It won't be out of the question though that if storms stay discrete long enough that western portions of the area could see a storm that produces a weak short-lived tornado as well before storms do congeal into a line. .LONG TERM...(Wednesday through Monday) Issued at 407 AM CDT Tue May 29 2018 By Wednesday morning, the remnants of tonight's MCS may still be across far eastern KS with a few scattered showers and storms possible before exiting the area as the mid-level trough progresses northeastward toward the Great Lakes region. As cloud cover clears out behind this system by late morning/early afternoon, expect above- normal temperatures once again with highs into the upper 80s/low 90s. A couple of weak embedded waves may track eastward over the area late Wednesday night through Thursday/Thursday night. While better chances for scattered storms look to be just south of the CWA in southeast KS, some may extend further north into east central KS. With modest instability and wind shear in place, cannot rule out the possibility of a few strong storms. Models show a mid-level ridge building northward across the central U.S. by Thursday night and Friday with a mid-level trough extending across the Pacific Northwest. By Friday the region will be wedged between high pressure to the east and low pressure centered over the High Plains. With southeast winds, mostly sunny skies, and decent mixing, expect very warm conditions Friday with highs soaring into the mid/upper 90s. These temperatures combined with dewpoints in the 60s to even low 70s may result in heat indices rising into the upper 90s to low 100s across the entire outlook area. The mid-level trough will advance into the Northern Plains Friday night into Saturday, which will help to push surface low pressure and an associated cold front eastward across the area. There are still model discrepancies regarding the timing of this frontal passage, as it may be either late Friday night or Saturday morning. While the better precipitation chances look to be further north under the mid-level trough, models show some showers and storms possibly skimming across far northern and far northeast KS. This frontal passage will bring a slight "relief" to the heat for the weekend with highs near 90 on Saturday and into the 80s by Sunday and Monday. Surface high pressure will prevail over the central U.S. through the weekend, resulting in dry conditions. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 29 2018 VFR conditions are expected throughout much of the afternoon hours. Scattered showers/storms across central KS may approach KMHK after 19Z this afternoon, although the bulk of activity is likely to remain west of the terminal. A complex of t-storms is expected to develop across central KS late this afternoon and traverse the terminals during the evening hours. The timeframe of most intense t-storm activity looks to arrive between 01-04Z at KMHK and 03-06Z at the Topeka terminals. These storms will be capable of gusty winds nearing of 50kts -- especially at KMHK -- and small hail. T-storm activity will push east of the terminals during the overnight hours. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Hennecke AVIATION...Baerg
Hazardous weather outlook, May 29, 9:10 AM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 910 AM CDT Tue May 29 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-301415- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 910 AM CDT Tue May 29 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Severe thunderstorms are possible across most of the area this afternoon through late tonight. Damaging wind gusts will be the main threat. Some storms in the afternoon could produce large hail and a weak short-lived tornado can't be ruled out primarily along and west of the highway 81 corridor. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for severe thunderstorms Thursday afternoon for east central and parts of northeast Kansas, or areas south and east of a line from Abilene to Holton. Damaging winds and large hail are the main concerns. .SPOTTER INFORMATION STATEMENT... Spotters may be needed across north central Kansas by 5 PM. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:31 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 20 min |
| May 28, 11:06 PM CDT | Special Weather Statement | TOP | Jefferson | 24 min |
| May 29, 12:54 AM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| May 29, 12:57 AM CDT | Special Weather Statement | TOP | Riley | 18 min |
| May 29, 1:12 AM CDT | Special Weather Statement | TOP | Riley | 18 min |
| May 29, 2:35 AM CDT | Special Weather Statement | TOP | Brown | 25 min |
| May 29, 3:05 AM CDT | Special Weather Statement | TOP | Brown | 25 min |
| May 29, 3:43 AM CDT | Special Weather Statement | TOP | Jefferson | 32 min |
| May 29, 3:52 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 26 min |
| May 29, 4:16 AM CDT | Special Weather Statement | TOP | Jefferson | 29 min |
| May 29, 5:37 AM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| May 29, 5:49 AM CDT | Special Weather Statement | TOP | Wabaunsee | 26 min |
| May 29, 4:23 PM CDT | Special Weather Statement | TOP | Pottawatomie | 37 min |
| May 29, 4:32 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 18 min |
| May 29, 5:17 PM CDT | Special Weather Statement | TOP | Jackson | 28 min |
| May 29, 6:12 PM CDT | Special Weather Statement | TOP | Ottawa | 48 min |
| May 29, 6:40 PM CDT | Special Weather Statement | TOP | Ottawa | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.